South Dakota, 2014

Hail in South Dakota, June 16, 2014

June 16, 2014 · NWS ABR · 8 events in 4 counties and zones

Thunderstorms produced large hail up to an inch in diameter in central South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Thunderstorms produced large hail up to an inch in diameter in central South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 16, 5:53 AM CST, 41 minutes earlier.

Area forecast discussion, Jun 16, 5:53 AM CST, 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
653 AM CDT MON JUN 16 2014

.UPDATE...
SEE BELOW FOR AN UPDATED AVIATION FORECAST DISCUSSION.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...MONDAY THROUGH WEDNESDAY.
BOTTOM LINE UP FRONT! THE FORECAST IS SHAPING UP FOR A VERY
ACTIVE SEVERE WEATHER DAY ACROSS EASTERN SD. SEVERE WEATHER
PARAMETERS VERY IMPRESSIVE FOR SUPERCELL THUNDERSTORM AND
POSSIBLE TORNADOES. MAIN AREA OF CONCERN FOR THE STRONGEST STORMS
WILL MOST OF EASTERN SD ALONG AND WEST OF THE JAMES RIVER VALLEY
LATE MORNING THROUGH EARLY EVENING.

MODELS ARE MOSTLY INDICATING THUNDERSTORMS WILL INITIATE THIS
MORNING AFT 12Z IN SOUTH CENTRAL SD AND TRACK NORTHEAST.
EXTREMELY IMPRESSIVE SURGE OF MOISTURE AND INSTABILITY WILL PUSH
NORTHWARD THIS MORNING AS 50KT LOW LEVEL JET CRANKS UP. WARM
FRONT WILL STRETCH ACROSS THE EASTERN PORTION OF SD BY EARLY
AFTERNOON. DEWPOINTS WILL SURGE 10-15 DEG THIS MORNING. ONLY FLY
IN THE OINTMENT IS THAT PEAK HEATING POTENTIAL MAY NOT BE
REALIZED WITH EARLY CONVECTION KICKING OFF. HOWEVER...WITH STRONG
MOISTURE AND INSTABILITY....AND IMPRESSIVE SHEAR/JET
DYNAMICS...STRONG AND SEVERE THUNDERSTORMS SHOULD NOT BE A
PROBLEM. CIPS ANALOGS SHOWING A VERY STRONG CORRELATION FOR
SEVERE WEATHER WITH THIS PATTERN. SEVERE STORMS SHOULD END EARLY
THIS EVENING AS THE LOW LEVEL JET TAKES FOCUS OVER SOUTHERN MN.

FOR TUESDAY...WARMER TEMPS AND MOIST AIRMASS REMAIN IN PLACE.
MODELS POINTING OUT ANOTHER ROUND OF CONVECTION ACROSS NORTHERN
SD NEAR THE WARM FRONT. SPC HAS THIS AREA IN SLIGHT RISK FOR
SEVERE WEATHER AGAIN. THIS UNSTABLE PATTERN CONTINUES INTO
WEDNESDAY AS STRONG UNSTABLE SOUTHERLY FLOW CONTINUES WITH
SHORTWAVES MOVING THROUGH. CAN NOT RULE OUT ANOTHER ROUND OF
SEVERE WEATHER ON WEDNESDAY. SPECIFIC TIMING FOR PRECIP DURING
THE PATTERN WILL BE TRICKY AS WELL AS NOCTURNAL ACTION A GOOD
BET.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY
AT THE START OF THE PERIOD...LOW PRESSURE ENERGY IN A LONGWAVE
TROF IS LIFTING NORTH-NORTHEASTWARD ACROSS THE CENTRAL AND
NORTHERN PLAINS. ITS ATTENDED SYNOPTIC SCALE FRONTAL BOUNDARY IS
ACCOMPANYING IT. SAID WEATHER FEATURES SHOULD BE THROUGH THIS CWA
BY MID AFTERNOON ON THURSDAY...SIGNALING A PERIOD OF DRIER AND
SLIGHTLY COOLER WEATHER CONDITIONS FOR THE END OF THE WEEK. AS
THIS SYSTEM PUSHES THROUGH WEDNESDAY NIGHT/THURSDAY...THERE IS NO
LACK OF INGREDIENTS FOR DEEP CONVECTION. LLM AND DEEP LAYER SHEAR
ALL SUPPORT AT LEAST STRONG CONVECTION DEVELOPING/MOVING THROUGH
THIS CWA. PWATS ARE ALSO RATHER HIGH...SO THERE COULD BE SOME
ISSUES STEMMING FROM POSSIBLE HEAVY RAINERS...TOO.

THE PREFERRED 00Z ECMWF SOLUTION PUSHES THIS UPPER LOW CIRCULATION
THROUGH THE REGION INSTEAD OF CLOSING/CUTTING IT OFF AND LEAVING
IT TO MEANDER OVER THE NORTHERN PLAINS LIKE THE GFS/CANADIAN
SUGGEST. THESE DIFFERENCES REALLY START SHOWING UP BY LATE
THURSDAY NIGHT. LEFT THE NOTEWORTHY MODEL DISCREPANCIES TO
ALLBLEND GUIDANCE TO SORT OUT FOR NOW.

&&

.AVIATION...
12Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

THERE IS SOME INDICATION THAT A LOW LEVEL WIND SHEAR EVENT IS
UNDERWAY AT KPIR...WITH LIGHT EAST-SOUTHEAST WINDS AT THE
SURFACE...BUT UPWARDS OF 40 TO 45 KNOTS OF WIND OUT OF THE
SOUTH-SOUTHWEST BETWEEN 1500-2000FT AGL. THERE IS ALSO A LINE OF
STORMS HEADING FOR THE KPIR TERMINAL THIS MORNING...ARRIVING
SOMETIME BETWEEN 13Z AND 14Z THIS MORNING. THAT MAY BE THE ONLY
ROUND OF STORMS THAT KPIR SEES TODAY. WILL CONTINUE TO MONITOR.

KATY/KABR/KMBG WILL LIKELY BE IN AND OUT OF SHOWERS AND STORMS
THROUGHOUT THE DAY TODAY INTO THIS EVENING. BETWEEN STORMS...VFR
CONDITIONS SHOULD BE PREVAILING. WITHIN STORMS...HEAVY
RAIN...LARGE HAIL AND DAMAGING WINDS ARE ALL POTENTIAL WEATHER
TYPES...ALONG WITH SUB-VFR FLT CAT CONDITIONS. AFTER 00Z THIS
EVENING...MVFR CIGS COULD DEVELOP AT ANY OF THE FOUR TERMINALS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...DORN
SHORT TERM...SCARLETT
LONG TERM...DORN
AVIATION...DORN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 16, 3:13 AM CST, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
413 AM CDT MON JUN 16 2014

SDZ003-004-009-015-016-033>035-045-170915-
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-JONES-
413 AM CDT MON JUN 16 2014 /313 AM MDT MON JUN 16 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS MORNING AND
SPREAD NORTH. A FEW STORMS COULD BECOME SEVERE WITH HAIL AND
STRONG WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN THROUGH THE EXTENDED PORTION
OF THE FORECAST. A CHANCE OF SEVERE THUNDERSTORMS EXISTS AGAIN
FOR TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND EARLY EVENING.

MNZ039-046-SDZ005>008-010-011-017>023-036-037-048-051-170915-
TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY-
FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HYDE-HAND-LYMAN-
BUFFALO-
413 AM CDT MON JUN 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP LATE MORNING AND EARLY AFTERNOON TODAY
AND PERSIST THROUGH EARLY EVENING. SEVERE THUNDERSTORMS ARE LIKELY
WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. A TORNADO CAN NOT BE
RULED OUT WITH ANY THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN THROUGH THE EXTENDED PORTION
OF THE FORECAST. A CHANCE OF SEVERE THUNDERSTORMS EXISTS AGAIN
FOR TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY TODAY THROUGH EARLY EVENING.

In the hours before

Special weather statement, Jun 16, 5:23 AM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
623 AM CDT MON JUN 16 2014

SDZ005-006-010-161200-
BROWN-EDMUNDS-MCPHERSON-
623 AM CDT MON JUN 16 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN
EDMUNDS...SOUTHEASTERN MCPHERSON AND WESTERN BROWN COUNTIES UNTIL 700
AM CDT...

AT 621 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF IPSWICH...MOVING NORTHEAST
AT 40 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE PEMBROOK COLONY...IPSWICH...
CRAVEN CORNER...PLAINVIEW COLONY...DEERFIELD COLONY...MINA...LEOLA...
LONG LAKE COLONY...WETONKA...GRASSLAND COLONY AND RICHMOND LAKE REC
AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

KEARNS

The radar

The Rapid City radar (KUDX), 205 km away, was scanning. The volume nearest the first event began at 12:35 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Lyman

When
June 16, 6:34 AM CST
Where
Lyman County, 4.18 mi S of Vivian
Measured
1 in hail
Reported by
Public
Coordinates
43.860, -100.290

Hail, Lyman

When
June 16, 6:40 AM CST
Where
Lyman County, 5.03 mi E of Vivian
Measured
1 in hail
Reported by
Public
Coordinates
43.910, -100.180

Hail, Lyman

When
June 16, 7:15 AM CST
Where
Lyman County, 10.3 mi ENE of Mc Clure
Measured
1 in hail
Reported by
Public
Coordinates
44.140, -100.060

Hail, Hughes

When
June 16, 8:20 AM CST
Where
Hughes County, 8.9 mi E of De Grey
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.280, -99.740

Hail, Hughes

When
June 16, 9:02 AM CST
Where
Hughes County, 18.18 mi SE of De Grey
Measured
1 in hail
Reported by
Public
Coordinates
44.110, -99.640

Hail, Hand

When
June 16, 9:17 AM CST
Where
Hand County, 13.36 mi N of Vayland
Measured
0.88 in hail
Reported by
Public
Coordinates
44.670, -98.730

Hail, Buffalo

When
June 16, 9:30 AM CST
Where
Buffalo County, 5.85 mi WNW of Shelby
Measured
0.88 in hail
Reported by
Public
Coordinates
43.980, -99.290

Hail, Buffalo

When
June 16, 9:58 AM CST
Where
Buffalo County, 3.49 mi S of Gann Vly
Measured
0.88 in hail
Reported by
Public
Coordinates
43.980, -98.990

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528768, 528774, 528775, 528777, 528782, 528784, 528785, 528787.